Michael Johnson, a 72-year-old man with a history of chronic hypertension and type 2 diabetes, was admitted to the hospital with acute kidney injury (AKI) secondary to dehydration. He had been experiencing persistent nausea, vomiting, and diarrhea for several days. His family reports that he had been taking ibuprofen for joint pain and had reduced his oral fluid intake due to feeling unwell. Upon admission, Michael’s laboratory results reveal elevated blood urea nitrogen (BUN) and creatinine levels, along with a potassium level of 6.2 mEq/L. His ECG shows peaked T waves and widened QRS complexes. He complains of muscle weakness and palpitations. The nephrology team is concerned about hyperkalemia worsening due to his decreased renal function. He is started on IV fluids, and the medical team discusses urgent interventions for potassium management. Discussion Questions: 1. Analyze the pathophysiology of hyperkalemia in acute kidney injury. How does AKI contribute to electrolyte disturbances? 2. Evaluate the appropriateness of different treatment options for hyperkalemia in Michael’s case. What pharmacologic and non-pharmacologic interventions should be prioritized? 3. Develop a patient education plan focused on AKI prevention, safe medication use, and dietary
[Expert Solution]: Michael Johnson, a 72-year-old man with a…
Need help with your Pain Management & Analgesics case study or NCLEX preparation? Connect with a verified Nursing expert now.